Branch-and-Cut versus Cut-and-Branch Algorithms for Cell Suppression

  • Juan-José Salazar-González
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6344)

Abstract

This paper discusses several techniques to apply Cell Suppression Methodology to protect private information when publishing tabular data. All techniques are exact algorithms to find optimal suppression patterns, but they can also be used as heuristic approaches to find good suppression patterns. One of the technique is the branch-and-cut algorithm described in Fischetti and Salazar (2000). A variant of this technique is presented in this paper with the name cut-and-branch algorithm. The paper discusses advantages and disadvantages of the cut-and-branch algorithm when compared to the branch-and-cut algorithm, and shows computational results on a set of real world instances. The computer implementation has been done using only free and open-source libraries. The paper concludes with an exact approach to apply Cell Suppression on tabular data where the response variable is discrete (like in a frequency table).

Keywords

Cell Suppression Tabular Protection Branch-and-Cut Integer Programming 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cox, L.: Suppression Methodology and Statistical Disclosure Control. Journal of the American Statistical Association 75(370), 377–385 (1980)MATHCrossRefGoogle Scholar
  2. 2.
    Fischetti, M., Salazar, J.J.: Solving the Cell Suppression Problem on Tabular Data with Linear Constraints. Management Science 47(7), 1008–1026 (2001)CrossRefGoogle Scholar
  3. 3.
    Salazar, J.J.: Statistical confidentiality: Optimization techniques to protect tables. Computers & Operations Research 35, 1638–1651 (2008)MATHCrossRefGoogle Scholar
  4. 4.
    Willenborg, L.C.R.J., De Waal, T.: Elements of Statistical Disclosure Control. Lecture Notes in Statistics, vol. 155. Springer, Heidelberg (2001)MATHGoogle Scholar
  5. 5.
    Wolsey, L.: Integer Programming. Series in Discrete Mathematics and Optimization. Wiley, Chichester (1998)MATHGoogle Scholar
  6. 6.
  7. 7.

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Juan-José Salazar-González
    • 1
  1. 1.DEIOCUniversity of La LagunaLa Laguna, TenerifeSpain

Personalised recommendations